H1N1 Flu Shot: Possible Link to Narcolepsy in Children
The controversy over flu shots is getting stronger, and recent outbreaks of children developing narcolepsy, an incurable sleep disorder, in Europe after receiving the H1N1 flu vaccine is adding to the fire. With over 30 million people in 47 countries receiving the Pandemrix H1N1 flu vaccine this is not a matter to be taken lightly.
The World Health Organization (WHO) has said that in 2009-2010 the outbreak of the swine flu killed 18,500 worldwide. As a parent and teacher at that time, it was a scary pandemic that made many of us want to get the vaccine. I clearly remember debating the issue and deciding that my children needed the vaccine, but new research is just now being released about how dangerous of a vaccine the Pandemrix H1N1 vaccine was. Hundreds of children around the world now have narcolepsy, an incurable sleep disorder because of receiving the vaccine. Take for example, Emelie Olsson, who has had her life tragically altered and now has to manage the disorder by taking many different psychiatric medicines, like Prozac, Ritalin and others, which have their own strong side effects.
Fortunately for those of us living here this vaccine was not released in the U.S., but that doesn’t bring much comfort to Emelie’s family, or any of the other hundreds of families now suffering.
This new research leaves us asking if it is worth taking the risk of a new vaccine. Retrospectively it is easy to say no – but what do we do with a future pandemic? Would you vaccine against a deadly outbreak or take your chances?